Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    medrol dosepak for allergy-related serous otitis media and Eustachian tube swelling
    avatar
    scmiller80 posted:
    My Dr. has prescribed Medrol 4 mg 5-day dosepak for middle ear fluid, which he says is a result of allergies and the swelling of my Eustachian tubes. He says the steroid will reduce the swelling of the tubes and allow the fluid to drain through them more freely. I am concerned about taking this medication, as I have read there are some unpleasant side effects to it. I was given a Kenalog injectiopn several weeks ago, but that failed to alleviate the problem. I really do not wish to take in any more steroids and was wondering if there are any alternatives to that.

    My Dr. also suggested taking Claritin-D to promote drainage. I am wondering if that alone would be effective or if perhaps it could be combined with a nasal steroid spray such as Nasacort. I have heard/read that the nasal steroid sprays do not have as many side effects as oral ones.

    Any advice you could give me would be greatly appreciated. Thanks!
    Reply
     
    avatar
    sgbl88 responded:
    You raise a good question. I was there this time last year without the ear infection - eustian tube dysfunction. I tried to avoid the steroids, but it didn't work. I have taken more pred over that last year than ever before. I recommend that you go ahead and take them.

    I would ask the doctor about prevention though. What can be done to keep them open? Do you need allergy testing and shots? Would nasal sprays be beneficial? Does your doctor recommend an Afrin therapy? Be careful using Afrin as it can be "addictive". Using Afrim more than 3 -5 days can cause rebound congestion. The feeling of being congested that comes only from not using Afrin. It can requrie other types of medical treatment to recover from.

    Persoanlly, I would not bother with Claritin. Many of the regular posters have found it to be less effective than Zyrtec. I would suggest that you try that.

    One option you may want to discus with your doctor is tubes. According to my ENT, they are not that effective in adults and many have them removed because of the effects on hearing. We eventually compromised and did one ear. It hasn't been a problem for me. It is coming out though. The only last aobut 6 - 12 months.

    I hope that helps you some. Take care.

    God Bless,
    Sonya
    Sonya http://exchanges.webmd.com/fragrance-and-odor-issues http://exchanges.webmd.com/pediatric-asthma-parent-support http://exchanges.webmd.com/politics-and-health-debate-exchange


    Helpful Tips

    Relief for urticaria
    I had suffered from hives for six years until one doctor (an allergist) finally discovered that it was chronic urticaria. I am allergic to ... More
    Was this Helpful?
    5 of 5 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center